Serotonin syndrome resulting from drug interactions

Med J Aust. 1998 Nov 16;169(10):523-5. doi: 10.5694/j.1326-5377.1998.tb123399.x.

Abstract

We describe six patients diagnosed with serotonin syndrome after exposure to drugs with serotonergic activity. Drug interactions occurred as a result of a combination of tricyclic antidepressants, selective serotonin reuptake inhibitors, selective noradrenaline reuptake inhibitors or monoamine oxidase inhibitors. Management included supportive care and the use of non-specific serotonin antagonists (cyproheptadine, benzodiazepines and chlorpromazine). All patients made uneventful recoveries.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Aged, 80 and over
  • Antidepressive Agents, Tricyclic / adverse effects*
  • Drug Interactions
  • Female
  • Humans
  • Male
  • Middle Aged
  • Monoamine Oxidase Inhibitors / adverse effects*
  • Serotonin Antagonists / therapeutic use
  • Serotonin Syndrome / chemically induced*
  • Serotonin Syndrome / diagnosis
  • Serotonin Syndrome / drug therapy
  • Serotonin Uptake Inhibitors / adverse effects*

Substances

  • Antidepressive Agents, Tricyclic
  • Monoamine Oxidase Inhibitors
  • Serotonin Antagonists
  • Serotonin Uptake Inhibitors